[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.168.21. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 19, 1978

Burdock Root Tea PoisoningCase Report Involving a Commercial Preparation

Author Affiliations

From the Rocky Mountain Poison Center (Drs Bryson and Rumack); the Rocky Mountain Drug Consultation Center (Dr Watanabe); the Departments of Medicine (Dr Bryson), Pediatrics (Dr Rumack), and Pharmacology (Drs Rumack and Murphy), University of Colorado Medical Center; the University of Colorado School of Pharmacy (Dr Watanabe); and the Denver General Hospital (Dr Bryson), Denver.

JAMA. 1978;239(20):2157. doi:10.1001/jama.1978.03280470069028
Abstract

PLANTS are a well-known source for many of the atropine-like alkaloids. Mushrooms (Amanita muscaria), bittersweet (Solanum dulcamara), jimson weed (Datura stramonium), potato leaves, and the deadly nightshade (Atropa belladonna) are just a few of the plants that contain these alkaloids. Ingestions of various members of this group have led to signs of anticholinergic toxicity. Although other herbal preparations are known to cause psychoactive effects, to our knowledge there have been no previous reports of the common burdock plant containing any of these toxic alkaloids or causing any symptoms.1 We present a case report of burdock root tea ingestion.

Report of a Case  A 26-year-old woman came to the emergency department complaining of blurred vision, inability to void, a dry mouth, and a history of bizarre behavior. She had previously purchased packaged burdock root tea from a local health food shop, an outlet of a national chain. She stated that

×